View Full Version : Tamoxifen and hair thinning / loss has me very distraught

01-13-2012, 06:53 PM
I am a 48 year old woman who started a five year course of Tamoxifen for breast cancer in August. The Tamoxifen has made my hair and nails very thin. I am wondering if a dermatologist could prescribe something that would help this. My hair is not thin enough to warrant a transplant. It will come back to "normal" thickness when I stop taking the medication in a few years. Permanent transplant is not an option as this is a temporary (five year) problem.

I am having a harder time emotionally dealing with the hair loss/the way my hair looks, than I had dealing with surgery to remove tumors and radiation treatments. My scalp is visible all over. My hair is dark brown, almost black, making my white scalp very noticeable. I feel so unattractive no matter how I stye my hair. It is thin all over but mostly at the crown. I have started using a product called Toppix. You shake it on your scalp and use a special hairspray to hold it in place. It does help somewhat but is hard to apply, it makes my hair feel like straw, it itches and then I am stuck with black powder under my fingernails from scratching it off my scalp all day. I work in a bank. Dirty fingernails are not very ladylike. I cannot wear a hat to work to cover it up.

Is there anyone out there on Tamoxifen than can offer some suggestions for dealing with the thinning hair and splitting nails? Are there any over the counter products that will thicken my hair? I am so distraught over the way I look that I am considering stopping my medication. I don't know that I can deal with this for five years. Please help

01-13-2012, 09:35 PM
I'm very sorry to hear about your breast cancer. I know it must be tough, but please don't stop your medication over your temporary appearance concerns. As for the problems with your nails, have you considered cutting them as short as possible? This could reduce breakage and make it more difficult for toppik fibers to get stuck in them. Personally, I think long fingernails are overrated anyway. I am a guy, but I never understood how anyone could function with long nails, and I can't stand getting anything stuck under my nails, so I cut mine as soon as any white starts to show.

Also, are there any support groups or meetups for breast cancer patients in your area? I imagine your physician might be able to connect you to some. Perhaps you might meet some women who have gone through this and could help with more specific suggestions. If it is bothering you this much, perhaps you might also consider a hair system.

01-13-2012, 09:59 PM
I have cut my nails as short as possible. If they grow even a millimeter they peel and split. I put clear nail polish on them several times a week and use superglue for the cracks. I am not into lomg nails, but i dont want "man hands" either. :). I did go to a support group once. The people who were there had far worse diagnoses than me and I felt guilty whining about my thin hair when they were coping with life and death. My hairdresser told me to try Nioxin. Thanks for replying to my post, it means a lot.

01-14-2012, 01:52 AM
First let me say, I truly feel for you.. my mother battled breast cancer for 18 years, and though I'm a guy I still feel I can relate to what you are going through with regards to your looks/self-esteem and the thin hair issue. My first advice was going to be to try Toppik, but I see you've already tried it. I too find it a real pain in the butt to deal with applying, but also remarkably effective too in terms of getting spme quick general scalp coverage (I also have thin dark hair). When I apply the toppik, I always do it as the last step to my hair routine.. i.e. everything dry.. so you shouldn't really be getting any on your finger tips.. just mask off your face with the back of your hand when applying to areas bordering the face. I get pretty good results. It does itch by the end of the day or night though I hear you.

Have you also considered/ looked into your options as far as any type of wig/weave. I believe there are some VERY real looking options out there. Probably better options for women here than men. Here is one that does mostly men but also women to give you an idea, have a look.. called "Coolpiece" http://www.coolpiece.com/pages/Women%27s-hair-via-CoolPiece.html

Good luck, and stay the course with your treatment.. be vigilant and don't stop!! Your statement about stopping treatment really resonates with me. My mother didn't want to go a round of heavier chemo at one point for the very reason that she would lose her hair. Believe me I understand how you must feel, but remember that looks are just looks, whereas health is everything!!

Be well, Skipstah